mental health treatment

What It Is Like to Adjust to New Medication

I’m currently in the process of adjusting my medication and it’s actually driving me crazy. Am I allowed to say that because I have a mental illness? Or is it still inappropriate and stigmatizing? Either way, it’s how I feel and I’m sticking to it.

Up until a month ago, I was on the same three medications for over a year: Seroquel, Lamotrigine and Latuda. When I had a severe episode, my doctors and I thought that maybe my medication combination was no longer working for me anymore. A  psychiatrist devised a plan for my medication and passed it on to my family doctor to help me in the transition. I’m not super happy about that because I would rather be under the supervision of a specialist, but that’s apparently how it works in Ontario and many places.

Anyways, the plan really excited me because he planned to increase one medication significantly, remove me from another and significantly decrease another. The medication that he is decreasing, the Seroquel, makes me super sleepy and drowsy. Ever since I’ve been on it, I’ve had the worst time in the mornings. I have such difficulty actually getting out of bed. It takes me about 30 minutes every morning to do it. I can’t just bounce out of bed and get on with my day. But that’s the dream!

So, after increasing the Latuda, I felt fine. After decreasing the lamotrigine, I felt fine. After decreasing the Seroquel slightly from 200 mg to 100 mg, I felt fine. But then the goal was to decrease the Seroquel further to 50. Last Sunday, I popped the pills and went to bed. It was a really late night so I only went to bed at 2 a.m and I woke up without my alarm the next morning at 10 a.m, wide awake. I didn’t think anything was weird because it was still a pretty decent sleep. The next night, I went to bed earlier because it was a work night. I probably fell asleep around 11:30 p.m. I then woke up at 4:30 a.m. and couldn’t fall asleep again until it was time to get out of bed at 6:45 a.m for work. The same thing happened the next night. Then, the night after, I woke up even earlier, at 2:30 a.m. I spent the following four hours lying in bed with my eyes closed, literally in physical pain because I was so tired. Time passes weirdly quickly when you are trying to fall asleep and can’t. It seems as if every time you check the clock, it’s closer and closer to the time you need to wake up, which means the less sleep you’ll have. It is an infuriatingly uncomfortable process.

The next day at work, i was exhausted. I wanted to call in sick so badly but I didn’t want to disappoint my boss and I knew I had a lot to accomplish so I forced myself to go in. I am pretty proud that I actually managed to last the whole day and be productive.

However, by the time I came home, I felt terrible. The medication changes were starting to take their toll. It had been over three nights now of not sleeping great. So I decided to up my dose a bit that night (my doctor said I could do that) so that I could have a good night’s sleep and finish off the week at work on a high note. I went to bed, happy and confident that I would sleep soundly the whole night. Much to my chagrin, I woke up at 2:30 again! I was so disappointed and frustrated that I popped another pill to help me sleep. It kind of worked, I slept on and off for the next four hours but I woke up every 30 min to an hour. I also had the weirdest dreams.

I’m at a point now that I don’t know what to do. I assume if I continue on the low dose, that I will have a few sleepless nights but that my body will eventually adjust and I will be able to sleep without medication. I don’t want to have to use medication as a crutch for the rest of my life so that I can sleep. But I really do not function well on less than 7 hours of sleep. I thrive when I am well rested. I can focus better and think more clearly.

So I am pretty conflicted right now. I don’t have an easy answer for you. I think I am going to try to push through and adjust. But it’s really upsetting. I know that medication isn’t for everyone and some people prefer alternative modes of treatment. But for me, I know that there is the right combination for me to help me live life well with my mental illness. I just haven’t found it yet. I just need to hang in there in the meantime until I figure it out. All I can really do while I wait is be gentle with myself and engage in self-care and take care of my mental health. This means eating well, resting, drinking enough water and exercising if I can. As well, I need to not push myself too hard or put too much pressure on myself to be perfect. This will help to reduce the likelihood that the medication adjustment might bring on an episode of anxiety or depression.

Have you ever adjusted to a new medication? What was it like? How did you handle it? Any advice for me or someone else like me? Leave it all in the comments below!

12 comments on “What It Is Like to Adjust to New Medication

  1. TheNutFactory

    Going through the same process now. I started a new medication about a month ago and it’s causing problems with my short term memory. My doctors solution? Up the dosage. Not sure I agree but going to give it a go. She said if it gets worse they can scrap it and try something else. Oh the joys of finding the right meds at the right dose with the right combination :/

    Liked by 1 person

  2. Seroquel is a tough one to come off of and it took me about a month to adjust even though the dosage was cut down slowly. Stupidly one day I took my night meds in the morning (which included my 300mg of Seroquel), started getting that whoozy feeling when I arrived and 20 minutes later I thought I was going to pass out at my desk. I told my manager that I had to go home (she gave me the strangest look), took a cab home, and the only thing that kept me awake in the cab was the driver talking. I barely made it up the steps to my home and flopped on the couch and didn’t wake up until late afternoon. Really scary stuff.

    I wish you luck, some of these meds you just don’t know how your body reacts to.

    Liked by 1 person

  3. Although I have not been on the medications you listed, I went through a hard adjustment – it took over five years to find the right fit. There were small victories and lost battles along the way, but the war was won in the end.
    Congratulations on having two small victories between the Latuda and lamotrigine – don’t dispair over the current battle

    Liked by 1 person

  4. Not really adjusted, per se, but I was without Zoloft for three weeks and I thougt my world was ending. I lost my damn mind. Though, when the zoloft was upped from 50 mg to 100 mg, it makes me clench my jaw and grind my teeth. Adjusting for me is timing. I have to take my thyroid meds right when I wake up and wait an hour before I can take anything else or eat breakfast.

    Liked by 1 person

  5. This isn’t so much an adjustment story as it is a changing medications one. I went off Sertraline for about 3 months before I finally accepted my anxiety attacks were worse than they had been in a while, so I tried Buspirone to avoid the sexual side effects of Sertraline. It did very little to help me, but I stuck with it for about 6 months because it helped a little and didn’t have sexual side effects. I finally had to admit defeat with the medicine and began Lexapro 3 months ago. I’m on the same dose I started on, and I noticed results in 3 days! From my experience, working through a medication did not work for me, but I let it go on for several months instead of a few days or weeks. You and your body know your limits and when you need to change/push through. 🙂

    Liked by 1 person

  6. Congrats to you for persisting! I feel the same as you that medication helps me – also use dbt, mindfulness and cbt. I hated seroquel for the same reasons as you. Luckily I’m not on it anymore. I share my story on https://www.2angelsandablackdog.wordpress.com

    Like

  7. It’s been several years, but I had to discontinue use of Effexor. I thought I was losing my damn mind. It felt like there were pop rocks in my brain and I was apparently pretty scary during that time, as well, emotionally. I am glad to be off of that one!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: